Missouri, 2009

Flash Flood in Missouri, July 21, 2009

July 21, 2009 · NWS MEG · 1 event in 1 county or zone

A low pressure system moved through the Mid-South during the afternoon and evening hours of July 21st, 2009. Showers and thunderstorms developed in association with the low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system moved through the Mid-South during the afternoon and evening hours of July 21st, 2009. Showers and thunderstorms developed in association with the low pressure system. Some of the storms produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 12:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 21, 12:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT TUE JUL 21 2009

.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

ACTIVE WEATHER DAY ACROSS THE MIDSOUTH...ESPECIALLY CONSIDERING IT
IS THE LATTER PART OF JULY. A DEEPENING UPPER LEVEL TROUGH EXTENDED
FROM WESTERN MO THROUGH EASTERN OK INTO NORTHEAST TX THIS MORNING
WITH A MESOSCALE CONVECTIVE VORTEX SHOWN ON SATELLITE OVER NORTHWEST
AR / SOUTHWEST MO. A SURFACE LOW OF 1009 MB WAS LOCATED OVER
NORTHWEST AR WITH A WARM FRONT EXTENDING THROUGH CENTRAL AR INTO
NORTHWEST MS THEN ON INTO CENTRAL AL. WIDESPREAD SHOWERS AND
THUNDERSTORMS COVERED MUCH OF AR WITH HEAVY RAINFALL...AND WERE
SPREADING INTO THE MIDSOUTH.

UPDATED THE HAZARDOUS WEATHER OUTLOOK TO MENTION A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY INTO THIS EVENING FROM PORTIONS OF
EAST-CENTRAL AR INTO NORTHWEST MS. THINK AS THE SURFACE LOW MOVES
EASTWARD INTO NORTHEAST AR BY THIS EVENING...THE ASSOCIATED
SURFACE WARM FRONT WILL CONTINUE TO PUSH INTO THE SLIGHT RISK
AREA. GREATEST INSTABILITY WILL EXIST IN THIS AREA AND TO THE
SOUTHWEST WITH SBCAPES POSSIBLY CLIMBING TO AROUND 2000 J/KG AND
LIFTED INDICES AROUND MINUS 4. LOW LEVEL SHEAR WILL ALSO BE RATHER
STRONG FOR THIS TIME OF THE YEAR WITH 0-1 KM HELICITY AROUND 150
M2/S2 OR A LITTLE HIGHER. DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE IN THE SLIGHT RISK AREA.

ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE MIDSOUTH THROUGH
TONIGHT. PRECIPITABLE WATER VALUES ARE AROUND 2 INCHES WITH 850 MB
WINDS FORECAST FROM THE SOUTH 40-45 KTS.

THE UPPER LEVEL TROUGH WILL MOVE INTO THE AREA OVERNIGHT AS IT
MOVES EASTWARD. RAIN WILL TAPER OFF FROM THE WEST...ESPECIALLY
AFTER MIDNIGHT.

ALSO...MADE ADJUSTMENTS TO MAXIMUM TEMPERATURES AND OTHER PARAMETERS
FOR THIS AFTERNOON.

JCL

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT TUE JUL 21 2009/

SHOWERS AND THUNDERSTORMS HAVE MOVED INTO THE MIDSOUTH A LITTLE
FASTER THAN FIRST ANTICIPATED AS A LARGE COMPLEX OF THUNDERSTORMS
CONTINUES TO PUSH ACROSS OKLAHOMA...TEXAS...AND ARKANSAS THIS
MORNING. THE MAIN FORECAST CONCERNS WILL BE CHANCES FOR STRONG
THUNDERSTORMS AS WELL AS THE HEAVY RAINFALL POTENTIAL FOR TODAY
AND TONIGHT.

FOR TODAY...SURFACE LOW PRESSURE SYSTEM WILL MOVE OVER THE
NORTHERN HALF OF THE MIDSOUTH AS A DEEP UPPER LEVEL TROUGH DIGS
SOUTH TOWARDS THE REGION. FEEL VERY CONFIDENT THAT MOST AREAS
WILL SEE RAINFALL SO HAVE FORECAST CATEGORICAL/LIKELY POPS FOR
THE ENTIRE AREA. HEAVY RAINFALL OF 1 TO 3 INCHES WILL BE POSSIBLE
ESPECIALLY CLOSER TO THE SURFACE LOW...MAINLY ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. WITH RAIN
ALREADY MOVING INTO THE AREA EARLY THIS MORNING...THINK THIS MAY
HELP KEEP THE SURFACE WARM FRONT FURTHER SOUTH. AS A RESULT...THE
GREATER INSTABILITY WILL REMAIN SOUTH ACROSS EASTERN ARKANSAS AND
NORTH MISSISSIPPI TODAY. STRONG THUNDERSTORMS MAY BE POSSIBLE IN
THESE AREAS TODAY AS DEWPOINTS HAVE ALREADY RECOVERED BACK INTO
THE MID 60S...A SIGN THAT THE WARM FRONT IS NEARBY.

SURFACE LOW WILL SLOWLY DEPART THE FORECAST AREA THIS EVENING WITH
THE HIGHEST POPS REMAINING EAST OF THE MISSISSIPPI RIVER. COLD
FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY ALTHOUGH A FEW
LINGERING SHOWERS WILL BE POSSIBLE ACROSS NORTH MISSISSIPPI. NOT
EXPECTING A MAJOR PUSH OF DRIER AND COOLER AIR...BUT THINK HIGH
TEMPERATURES ON WEDNESDAY WILL BE NEAR 80 DEGREES DUE TO THE
INCREASED CLOUD COVER.

HIGH PRESSURE WILL BUILD OVER THE AREA ON THURSDAY AND FRIDAY AS
THE MAIN UPPER TROUGH CONTINUES OVER THE EASTERN HALF OF THE U.S.
TEMPERATURES WILL BEGIN TO MODERATE TO NEAR TO SLIGHTLY BELOW
NORMAL AS DRY CONDITIONS CONTINUE. A STRONG UPPER LEVEL LOW WILL
MOVE ACROSS THE GREAT LAKES REGION ALLOWING AN UPPER LEVEL IMPULSE
TO DIVE SOUTH ALONG THE WESTERN SIDE OF THE UPPER TROUGH.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AS A
COLD FRONT MOVES ACROSS THE MIDSOUTH. THE GFS SEEMS TO BE ABOUT 12
HOURS FASTER THAN THE ECMWF SOLUTION BUT THINK THE BEST CHANCES
FOR RAIN WILL BE SATURDAY AFTERNOON THROUGH SUNDAY. BY MONDAY...
HIGH PRESSURE WILL MOVE BACK OVER THE AREA ALLOWING DRY CONDITIONS
TO CONTINUE.

KNS

&&

.AVIATION...

18Z TAFS

REGIONAL RADAR IS SHOWING A BROAD AREA OF SHOWERS AND THUNDERSTORMS
THAT WILL CONTINUE TO MOVE THROUGH THE MIDSOUTH OVER THE NEXT 12
HOURS.  HEAVY RAINFALL IS MOST LIKELY IN THE VICINITY OF THE SURFACE
CIRCULATION OVER NORTHEAST ARKANSAS THIS AFTERNOON...SO HAVE
INCLUDED HEAVY RAIN FOR JBR.

DECENT NORTHWEST SURFACE FLOW DEVELOPS IN THE WAKE OF THE SURFACE
LOW LATE TONIGHT...BUT DONT EXPECT CEILINGS TO IMPROVE TOO
QUICKLY....HOWEVER BELIEVE ENOUGH SURFACE AIRFLOW TO KEEP WIDESPREAD
LOW VISIBILITIES FROM FOG FROM FORMING.

BELLES

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  68  82  67 / 100 100  30  10
MKL  79  68  79  61 / 100 100  40  10
JBR  72  66  79  63 / 100  80  20  10
TUP  83  68  83  66 /  80 100  50  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 21, 9:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 AM CDT TUE JUL 21 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1013 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM PORTIONS OF
EAST-CENTRAL ARKANSAS INTO PORTIONS OF NORTH MISSISSIPPI THIS
AFTERNOON AND EVENING. THE AREA AFFECTED IS GENERALLY ALONG AND TO
THE SOUTH OF A LINE FROM MARIANNA ARKANSAS TO SENATOBIA MISSISSIPPI
TO PITTSBORO MISSISSIPPI. THE BEST TIME FOR SEVERE WEATHER IS
BETWEEN NOON AND MIDNIGHT. DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES ARE POSSIBLE. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE ACROSS THE REMAINDER OF NORTH MISSISSIPPI WITH GUSTY
WINDS UP TO 45 MPH AND SMALL HAIL.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH
THROUGH TONIGHT. RAINFALL AMOUNTS FROM SHOWERS AND THUNDERSTORMS
BETWEEN 3 AND 5 INCHES...LOCALLY MORE...IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING
FOR THE SLIGHT RISK AREA. ALSO...SPOTTERS THROUGHOUT THE ENTIRE
MIDSOUTH ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

JCL

In the hours before

Special weather statement, Jul 21, 11:41 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT TUE JUL 21 2009

MSZ001-002-008-012-013-021-211830-
DE SOTO MS-MARSHALL MS-TATE MS-LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-
1241 PM CDT TUE JUL 21 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTH CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 5 MILES SOUTHWEST OF SARDIS AT 1241 PM CDT...MOVING
NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO...LAFAYETTE...MARSHALL...PANOLA...TATE AND YALOBUSHA
COUNTIES...INCLUDING LOCATIONS NEAR BATESVILLE...HERNANDO...JOHN W
KYLE STATE PARK...SENATOBIA AND WALL DOXEY STATE PARK...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES SARDIS LAKE.

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dunklin

When
July 21, 12:00 PM CST to 3:00 PM CST
Where
Dunklin County, 1.32 mi WSW of Kennett to 1.74 mi SE of Kennett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.224, -90.092

Heavy rain produced flash flooding around Kennett. A few roads were flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190112.